Alert archive / Pennsylvania / Frost Advisories in 2013

Frost Advisory 3, NWS State College, PA

May 13, 20137 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 13, 2013, 3:42 AM EDT for 7 counties in Pennsylvania. It took effect at May 14, 2013, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 13, 2013, 3:42 AM EDT (07:42 UTC)
In effect from
May 14, 2013, 2:00 AM EDT
Expired
May 14, 2013, 7:50 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2013-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2013-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 13, 2:48 AM EDT, 54 minutes earlier.

Area forecast discussion, May 13, 2:48 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EDT MON MAY 13 2013

.SYNOPSIS...
A PAIR OF UPPER LEVEL DISTURBANCES WILL DRIFT SOUTHEAST ACROSS THE
COMMONWEALTH EARLY TODAY BRINGING WELL BELOW NORMAL TEMPERATURES...
AND A GUSTY DAYTIME NORTHWEST BREEZE. THE BELOW NORMAL
TEMPERATURES WILL LAST THROUGH TUESDAY. TEMPERATURES WILL REBOUND
DURING THE MIDDLE OF THE WEEK...WITH THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS ARRIVING WEDNESDAY AFTERNOON OR EVENING.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
SHOWERS HAVE DIMINISHED EARLY THIS MORNING AS H5 WAVE LIFTS OUT OF
FAR EASTERN PA IN FAVOR OF SHARPLY DIGGING TROF DROPPING SOUTHWARD
THROUGH MICHIGAN. TEMPORARY SHORTWAVE RIDGING HAS ARRIVED IN FACT
WITH NEARLY NEUTRAL BOUNDARY LAYER TEMPERATURE ADVECTION.

SFC TEMPS ACROSS THE FROST ADVISORY AREA RANGE FROM 35 TO 40
PRESENTLY...BUT SHOULD SEE A 2-5 DEGREE DROPOFF BETWEEN 400 AND
700 AM AS DECREASING VALLEY BREEZES ALLOW MORE COOLING. THIS WILL
PRODUCE FROST IN MANY OF THE CENTRAL VALLEYS.

MINS IN THE LOWER SUSQ /WHERE MAINLY CLEAR SKIES WILL PREVAIL
THROUGH THE OVERNIGHT/ WILL BE CLOSE TO FROSTING UP...BUT WILL
CONT TO KEEP A PATCHY FROST MENTION THERE FOR NOW SINCE THE TYPICAL
RURAL AREAS WILL SEE TEMPS INTO THE MID 30S. SPS SENT TO FURTHER
PUBLICIZE THE INFO IN THE CLIMATE SECTION BELOW.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM TUESDAY/...
THE MAIN CHANGE FOR THIS PERIOD WAS TO ISSUE A FREEZE WATCH FOR LATE
MONDAY NIGHT/EARLY TUESDAY. ALL NUMERICAL AND ENSEMBLE GUIDANCE
POINTS TWD THE LIKELIHOOD OF WIDESPREAD SUB-FREEZING TEMPS
THROUGHOUT THE CENTRAL RIDGE AND VALLEY REGION WHERE THE GROWING
SEASON /IN MOST LOCATIONS THROUGHOUT THE WATCH AREA/ BEGAN LESS THAN
TWO WEEKS AGO. IN FACT...RECORD LOW TEMPS APPEAR EASILY ACHIEVABLE
SHOULD THE WIND DIMINISH TO NEAR CALM AND SKIES TURN CLEAR FOR MUCH
OF THE NIGHT. A HARD FREEZE IS ALSO POSSIBLE IN SOME OF THE
PERENNIAL COLD RURAL VALLEYS ACROSS THE CENTRAL AND SCENT MTNS.

THE NRN MTNS AND LAURELS ARE STILL AROUND 1 WEEK AWAY FROM THE
OFFICIAL...COLLABORATED START TO THEIR GROWING SEASON...SO NO
WATCHES WILL BE ISSUED FOR THOSE LOCATIONS EVEN THOUGH MIN TEMPS
WILL BE WELL DOWN IN THE 20S IN MOST PLACES. A FEW OF THE NORMALLY
COLDEST SPOTS COULD SEE A LOW OF 18 OR 19F...GIVEN SIMILAR SFC
DEWPOINTS ON MOS GUIDANCE.

CONCERNING THE TANGIBLE WEATHER FEATURES...UPPER TROUGH ACTUALLY
SHARPENS UP DURING THE DAY AS THE AXIS SLIDES OVER THE CWA...AND
THEN EAST OF THE AREA. THE 8H TROUGH AXIS IS ALSO STILL WEST OR OVER
THE AREA THROUGH MOST OF THE DAY. THUS...A RETURN OF THE DIURNAL
INSTABILITY IS CERTAIN AND ADDITIONAL SHOWERS WILL BE GENERATED
ACROSS THE NRN MTS. THE BASE OF THE SHORT WAVE THAT WILL SHARPEN THE
TROUGH COULD EVEN MAKE A CLUSTER OF SHOWERS ACROSS THE SWRN COS. AS
THE TROUGHS ALOFT SWING EASTWARD...THE LIFT WILL WANE AND THE DRY
AIR WILL MEAN NEARLY CLEAR SKIES ON MON NITE. THIS WILL LIKELY MAKE
A FROST/FREEZE OVER THE ENTIRE AREA. HOWEVER...TO REDUCE THE AMOUNT
OF CONFUSION...ANY HEADLINES FOR THAT TIME FRAME WILL BE HELD OFF ON
AT THIS TIME. IT ONLY TAKES AN HOUR OR SO TO COVER UP ANY SENSITIVE
PLANTS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH-AMPLITUDE FLOW IN PLACE ON TUESDAY WILL TRANSITION TOWARD A
FLATTER/MORE PROGRESSIVE PATTERN BY THURSDAY. SFC HIGH PRESSURE
EXTENDING INTO PA FROM SE U.S. TUES WILL ALSO GIVE WAY TO MORE
UNSETTLED WEATHER BY LATE WEEK INTO NEXT WEEKEND.

500MB HEIGHTS REBOUND TUE-WED-THU AS DEEP ERN TROUGH LIFTS OUT OF
THE MID-ATLC REGION. AFTER A CHILLY MORNING TUES...WITH POTENTIAL
FROST/FREEZE HEADLINES WHERE THE GROWING SEASON IS UNDERWAY ALONG
AND TO THE SE OF THE I-99/RTE 220 CORRIDOR...TEMPS WILL BEGIN TO
MODERATE. WED MORNING WILL STILL BE ON THE COOL SIDE...BUT WARM
FRONT PUSHING THROUGH WED WILL BRING NOTICEABLY MILDER LOWS FOR
LATE WEEK AS HIGHS CLIMB PAST SEASONAL NORMALS TO 5-10F ABOVE.

THAT WARM FRONT WILL ALSO BEGIN A PERIOD OF MORE UNSETTLED WEATHER
FOR CENTRAL PA AS WEAK TROUGH SETS UP OVER HUDSON BAY. BY LATE
WEEK...E-W STRETCHING WEAK FRONTAL BOUNDARY WILL BECOME FOCUS FOR
DAILY SCT SHOWERS/TSTMS. TIMING VARIES BETWEEN MODELS AS SUBTLE
DIFFERENCES IN SHORTWAVE TIMING CREEP IN...SO BROAD-BRUSHED POPS A
BIT. BUT CAPE INCREASES THU INTO FRI NIGHT...INCREASING CHANCES
FOR TSTMS.

MODEL DIFFERENCES INCREASE FURTHER BY NEXT WEEKEND...BUT WEAK
SECONDARY FRONT MAY NUDGE ORIGINAL BOUNDARY A BIT FURTHER SOUTH -
KEEPING MENTION OF SHOWERS HIGHER ACROSS SOUTHERN HALF THROUGH THE
WEEKEND.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
WINDS DIMINISHING AND INSTABILITY SHOWERS ACROSS THE N MTNS
RAPIDLY DISSIPATING LATE THIS EVENING...AS THE BOUNDARY LYR
COOLS/STABILIZES. DIURNAL CU HAVE COLLAPSED ACROSS MUCH OF
CENTRAL PA LATE THIS EVENING. HOWEVER...AN INCREASINGLY COLD WNW
FLOW SHOULD GATHER ENOUGH MOISTURE FROM THE GRT LKS TO PRODUCE A
GOOD DEAL OF STRATO-CU ACROSS THE CENTRAL MTNS LATER TONIGHT.
CAN/T RULE OUT A DIP TO MVFR CIGS AT BFD LATE TONIGHT...ALTHOUGH
BULK OF MDL DATA SUGGESTS CIGS WILL REMAIN JUST ABV 3 KFT.

WINDS WILL PICK UP AGAIN LATE MON MORNING WITH HEATING AND
PASSAGE OF A STRONG SHORTWAVE WHICH WILL SHARPEN AND DIG THE BASE
OF THE LONG WAVE TROUGH AS IT MOVES OVER HEAD. EXPECT A SIMILAR
SITUATION TO TODAY WITH SCT AFTN INSTABILITY SHOWERS UNDER THE
COLD POOL ALOFT. WIDESPREAD VFR CONDS EXPECTED...BUT A BRIEF VSBY
REDUCTION IS POSSIBLE IN A PASSING SHOWER...MAINLY OVR THE
NORTHERN AND WESTERN MTNS.

.OUTLOOK...
TUE...NO SIG WX EXPECTED.
WED...SCT THUNDERSTORMS IMPACTS POSSIBLE.
THU-FRI...SCT PM TSRA IMPACTS POSSIBLE...MAINLY SOUTH.

&&

.CLIMATE...
RECORD MINS FOR THE NEXT TWO MORNINGS-
           IPT           MDT
13 MAY- 30 IN 1941 -- 36 IN 1967
14 MAY- 28 IN 1996 -- 34 IN 1996

REMINDER...THE GROWING SEASON DOES NOT START IN THE NW HALF OF
THE AREA UNTIL MAY 20TH. SO FROST/FREEZE PRODUCTS WILL NOT BE
ISSUED FOR THAT AREA UNTIL THAT DATE. A MAP OF THE BEGINNING DATES
OF THE FROST/FREEZE PROGRAM IN THE SPRING ARE AVAILABLE ON OUR
WEB PAGE. THE SERN HALF OF THE AREA IS INTO THE CLIMATOLOGICAL
GROWING SEASON...SO FROST FREEZE PRODUCTS ARE POSSIBLE FROM NOW
UNTIL THE AUTUMN FOR THAT AREA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 10 AM EDT THIS MORNING FOR PAZ019-025>028-
034>036-045-046-049>053-058.
FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
PAZ019-025>028-034>036-045-046-049>053-056>058-063.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...FITZGERALD/CERU
CLIMATE...
Hazardous weather outlook, May 12, 9:44 PM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 PM EDT SUN MAY 12 2013

PAZ004>006-010>012-017-018-024-033-037-041-042-140145-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
944 PM EDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NEAR RECORD LOW TEMPERATURES ARE POSSIBLE EARLY TUESDAY MORNING
WITH LOWS IN THE UPPER TEENS TO MID 20S.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AS MUCH WARMER AND MORE HUMID AIR SURGES
INTO THE REGION FROM THE WEST...AND A WARM...COLD FRONT TANDEM
CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-025>028-034>036-045-046-049>053-058-140145-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
944 PM EDT SUN MAY 12 2013

...FROST ADVISORY IN EFFECT UNTIL 10 AM EDT MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.
   FREEZE WATCH.

NEAR RECORD LOW TEMPERATURES IN THE UPPER 20S TO AROUND 30 ARE
POSSIBLE EARLY TUESDAY MORNING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AS MUCH WARMER AND MORE HUMID AIR SURGES
INTO THE REGION FROM THE WEST...AND A WARM...COLD FRONT TANDEM
CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-057-063-140145-
PERRY-DAUPHIN-CUMBERLAND-
944 PM EDT SUN MAY 12 2013

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PATCHY FROST IS LIKELY EARLY MONDAY MORNING WITH TEMPERATURES
SETTLING INTO THE MID AND UPPER 30S FOR AN OVERNIGHT LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

NEAR RECORD LOW TEMPERATURES IN THE UPPER 20S TO MID 30S ARE
POSSIBLE EARLY TUESDAY MORNING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
WEDNESDAY AFTERNOON AND EVENING AS MUCH WARMER AND MORE HUMID AIR
SURGES INTO THE REGION FROM THE WEST...AND A WARM FRONT CROSSES
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ059-064>066-140145-
LEBANON-ADAMS-YORK-LANCASTER-
944 PM EDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PATCHY FROST IS LIKELY EARLY MONDAY MORNING WITH TEMPERATURES
SETTLING INTO THE MID AND UPPER 30S FOR AN OVERNIGHT LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FROST IS LIKELY TO BE MORE WIDESPREAD LATE MONDAY NIGHT AND EARLY
TUESDAY AS WINDS BECOME NEARLY CALM UNDER CLEAR SKIES. NEAR RECORD LOW
TEMPERATURES IN THE LOWER TO MID 30S ARE POSSIBLE EARLY TUESDAY
MORNING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
WEDNESDAY AFTERNOON AND EVENING AS MUCH WARMER AND MORE HUMID AIR
SURGES INTO THE REGION FROM THE WEST...AND A WARM FRONT CROSSES
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:53 PM EDTFreeze WatchCTPBedford, Blair, Centre, Clinton, Columbia, Cumberland and 13 more7 hr
May 13, 3:42 AM EDTFreeze WarningCTPBedford, Blair, Centre, Clinton, Columbia, Franklin and 10 more29 hr

Nearby

Frost Advisories in Pennsylvania, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.